High Wind, Sherman
- When
- April 9, 10:23 AM CST to 12:34 PM CST
- Where
- Sherman forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
During the afternoon of April 9th, a strong upper level low deepened over eastern Colorado and western Kansas before racing east across the Central Plains. This influenced cold front to surge rapidly south into the combined Oklahoma and Texas Panhandle.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the afternoon of April 9th, a strong upper level low deepened over eastern Colorado and western Kansas before racing east across the Central Plains. This influenced cold front to surge rapidly south into the combined Oklahoma and Texas Panhandle. Behind the front winds turned to the north and increased to 35 to 45 mph for several hours. A few strong gust upwards of 50 to 60 mph also occurred in some places with the initial frontal surge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 9, 5:35 AM CST, 4 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 635 AM CDT Fri Apr 9 2021 .AVIATION...12Z TAFs... VFR conditions will more probably than not prevail at all TAF sites. Uncertainty today focuses on the potential for operational visibility reductions at DHT and GUY due to blowing dust as northerly wind gusts, generally 30 to 35 knots but with occasional gusts to 40, occur from the mid morning through the afternoon hours. Without a good handle on this potential upstream, have covered this possibility with non-operational reductions for now. Otherwise, once gusts subside at all sites this evening, expect winds to begin to back, becoming northwesterly at all sites by the end of the period. Ferguson && .PREV DISCUSSION... /Issued 350 AM CDT Fri Apr 9 2021/ SHORT TERM... Primary concern in the short term will be the windy conditions for Friday. Upper wave, currently over MT/WY, will dive southeast, pushing a cold front south through the Panhandles Friday afternoon. Given the presence of a weak surface trough, currently located over the NM/TX border to our southwest, sliding eastward ahead of a lead upper disturbance, expect some decent surface pressure rises of 1- 2mb/hr. Coupled with progged 850mb winds of 25-40 knots, northerly winds should ramp up, particularly around midday. All that being said, model soundings depict no higher than around 40 knot winds at the top of the boundary layer, so do not think either sustained winds or gusts should get too far out of hand. These winds will lead to elevated fire weather conditions, however. Secondary concern is the very small potential for a shower or thunderstorm in the southeastern Texas Panhandle. As the surface low associated with the lead upper disturbance becomes centered over SW OK, small axis of wrap around moisture looks to set up in the SE TX Panhandle ahead of the cold front. Despite this, model soundings at Shamrock continue to show sufficient convective inhibition to keep everything in check, a reasonable solution given the dry antecedent conditions and mid level descent expected on the back side of the lead upper disturbance. Have thus continued the dry forecast. A large portion of the northwestern Panhandles will likely drop to or below freezing Friday night as the post frontal surface high sets up overhead during the 06z to 12z time frame. As winds drop accordingly, efficient radiational cooling is likely given clear skies. Have thus gone with the cold side of consensus blends during this period. Expect west-northwesterly flow aloft to resume for Saturday, with weak surface lee troughing resuming to our west accordingly. As the aforementioned post frontal high shifts southeastward, southerly and southwesterly surface winds will occur in the Panhandles, albeit with modest speeds. This should allow for a mild day with highs around 70. Ferguson FIRE WEATHER... Widespread elevated fire weather conditions are expected Friday as a cold front quickly pushes south, with sustained winds out of the north at 20 to 30 mph. Modeled winds at the top of the boundary layer will only peak to a bit above 40 knots, so peak gusts at the surface should reach around 45 mph. These will occur in the presence of RH values mainly in the 15 to 25 percent, altogether yielding RFTI values of 2 to 4, driven almost entirely by wind. Fuels remain uncertain but, given observed greenup in many locations, have gone with forecast continuity and limited forecast ERC values to only yield a solidly elevated fire danger day. Elevated fire weather conditions will be possible Sunday as lowest afternoon relative humidity values fall to 15 percent or less. The wind is not expected to be that strong ahead of the cold front on Sunday, but winds will likely pick up into the 20 to 30 mph range with higher gusts behind the cold front in the afternoon into the early evening. Ferguson/15 LONG TERM... Sunday will be the warmest day through next Thursday. Westerly downslope winds will return ahead of a cold front which is expected to move through the region late in the afternoon or early evening. Behind the cold front, winds will become upslope and they are expected to remain that way through Thursday. The upper level low responsible for helping to drive the cold front through will settle into the upper Midwest into the western Great Lakes by Sunday night. Another upper level low is expected to form on the back side of the upper Midwest low over the Pacific northwest by Monday night. This low is then expected to stay nearly stationary across the Pacific Northwest/northern Great Basin through the rest of this forecast. This will put the Panhandles under a zonal to slightly southwest flow aloft. Models do not quite agree on the exact location of the upper low, but the general pattern is fairly similar. The upslope flow on the surface over the Panhandles from Sunday night through Thursday will help to increase the low level moisture form the Gulf of Mexico. The zonal to southwest flow aloft will bring several disturbances across the region to help bring some instability and lift to the atmosphere. This should help to increase our rain chances from Tuesday into Thursday. There are still a few things that could go wrong with the idea of rain. The low clouds could keep the atmosphere from going unstable enough to produce the showers. The disturbances may also be too weak to overcome the lack of lift near the surface to produce rain as well. For now will keep pops in the middle to low side with nothing above 40 percent through Thursday. High temperatures Monday through Thursday are expected to be below normal given the added cloud cover and possible rain. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 77/15
Hazardous Weather Outlook National Weather Service Amarillo TX 355 AM CDT Fri Apr 9 2021 OKZ001>003-TXZ001>020-317-092100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 355 AM CDT Fri Apr 9 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. North winds at 20 to 30 mph with higher gusts along with relative humidity values falling into the 15 to 25 percent range will cause elevated fire weather conditions across the Panhandles through early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Elevated fire weather conditions are possible for portions of the Panhandles Sunday. Thunderstorms will be possible on Tuesday night and Wednesday, mainly for the southeast Texas Panhandle. The probability of thunderstorms reaching severe criteria is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated fire weather conditions Today and Sunday.
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
Measured on the West Texas Mesonet site located 1 mile NW of Palo Duro Reservior.
The West Texas Mesonet site located 1 NNW of Stinnett measured sustained winds over 40 mph for several hours with the highest reading 49 MPH.
Measured on the West Texas Mesonet located 1 mile NNW of Stinnett.
Measured at the West Texas Mesonet site located 6 miles east of Canadian.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952227, 952229, 952230, 952231, 952228, 952232, 952233.